Alert archive / Kansas / Areal Flood Warnings in 2017

Areal Flood Warning 2, NWS Topeka, KS

August 22, 20174 counties in Kansas

NWS Topeka, KS issued this areal flood warning at Aug 22, 2017, 5:33 AM CDT for 4 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2017, 5:33 AM CDT (10:33 UTC)
Expired
Aug 22, 2017, 8:30 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, KS, Jackson County, KS, Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2114 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2114 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at Aug 22, 4:17 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 22, 4:17 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
417 AM CDT Tue Aug 22 2017

.SHORT TERM...(Today and tonight)
Issued at 413 AM CDT Tue Aug 22 2017

At 09Z WV imagery shows upper trof pivoting through the area pushing
along surface cold boundary through north central and northeast
Kansas at this hour.  LLJ is in the process of veering to the east
of the area providing convergence for showers and storms with very
heavy rainfall (common amounts of 2-4 inches in some areas) over
very southern and southeastern portions of the area into west
central Missouri. Cold boundary is ushering in a very much needed
dry airmass shunting modified tropical airmass to the east and
southeast of the area.  A narrow band of low level stratus will move
in behind the front but shouldn't be long lasting as clearing will
take place quickly into the morning on Tuesday over the region as
high pressure settles into the area.  Lingering showers in
southeastern portions of the CWA should exit completely after mid
morning time frame.

Northwest flow regime aloft will take hold with modified Canadian
airmass cooling high temps Tuesday and Wednesday into the low to mid
80s.  With dry dewpoints, low temps on Tuesday night could dip into
the mid 50s especially near the KS/NE border.

.LONG TERM...(Wednesday through Monday)
Issued at 413 AM CDT Tue Aug 22 2017

The long term forecast features northwest flow with mid level ridge
in place and main Westerly energy well north of the area.  A few
minor embedded waves could help upslope flow induced storms on the
foothills of the Rockies move off into the High Plains into central
portions of KS/NE.  Most long range guidance at this time keeps
weaker flow aloft in place and instability well west of the area.
Therefore, only small chance POPs are in the forecast and mainly for
western portions of the CWA Friday and Saturday time frames perhaps
carrying into Sunday.

Overall, temps for the period will be slightly below normal in the
low to mid 80s and lows near normal in the low to mid 60s.  An
overall dry pattern will still be welcome in light of recent
rainfalls.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1139 PM CDT Mon Aug 21 2017

Scattered TSRA are gradually clearing KTOP/KFOE towards the east
with improving conditions to VFR. Could still see a few storms in
vicinity of the front as it passes in the 08 to 10Z time frame at
KTOP/KFOE with a mention of temporary MVFR ceilings. KMHK has a
lesser chance of seeing convection overnight. MVFR stratus should
be short lived as increasing dry air advection shunts the low
level moisture out of the area by 15Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 AM CDT this morning for KSZ024-026-
038>040-054>056-058-059.

&&

SHORT TERM...Drake
LONG TERM...Drake
AVIATION...Prieto
Hazardous weather outlook, Aug 22, 4:25 AM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
425 AM CDT Tue Aug 22 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-230930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
425 AM CDT Tue Aug 22 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Showers and thunderstorms continue across portions of east
central Kansas through early morning. Heavy rainfall overnight has
resulted in flash flooding over eastern portions of the CWA. A
few warnings remain in effect at this time. Rainfall totals have
ranged anywhere from 1 to 5 inches in these areas. An additional
inch is still expected over portions of east central Kansas
through mid morning. A Flash Flood Watch also remains in effect
through Tuesday morning for the eastern and southeastern portions
of the outlook area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Aug 22, 1:43 AM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
143 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     FLOOD            2 S OTTAWA              38.59N 95.26W
08/22/2017                   FRANKLIN           KS   LAW ENFORCEMENT

            MINOR STREET FLOODING ALONG 15TH STREET
            BETWEEN OAK AND MULBERRY STREETS.

&&
Special weather statement, Aug 22, 2:29 AM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
229 AM CDT TUE AUG 22 2017

KSZ023-024-026-038>040-054>056-220800-
Wabaunsee-Shawnee-Lyon-Pottawatomie-Jefferson-Douglas-Jackson-
Franklin-Osage-
229 AM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...
JEFFERSON...SHAWNEE...DOUGLAS...EASTERN WABAUNSEE...NORTHERN OSAGE...
SOUTHEASTERN POTTAWATOMIE...SOUTHERN JACKSON AND NORTHEASTERN LYON
COUNTIES UNTIL 300 AM CDT...

At 228 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Lawrence to near Keene.
Movement was south at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Topeka, Lawrence, Baldwin City, Carbondale, Valley Falls, Rossville,
Oskaloosa, Eskridge, Tecumseh, Eudora, St. Marys, Richland, Dover,
Silver Lake, Auburn, Overbrook, Burlingame, Perry, McLouth and
Meriden.

This includes the following highways...
 Interstate 70 between mile markers 336 and 355.
 Kansas Turnpike between mile markers 146 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3863 9607 3934 9618 3942 9527 3942 9518
      3897 9519 3896 9517 3898 9516 3896 9508
      3898 9508 3884 9505 3876 9506
TIME...MOT...LOC 0728Z 351DEG 25KT 3903 9519 3894 9601
Local storm report, Aug 22, 2:44 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
244 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 AM     FLASH FLOOD      3 SSE MCLOUTH           39.16N 95.19W
08/22/2017                   JEFFERSON          KS   LAW ENFORCEMENT

            SWIFT WATER RESCUE OF ONE PERSON UNDERWAY.

&&
Local storm report, Aug 22, 3:25 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
325 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 AM     FLASH FLOOD      WELLSVILLE              38.72N 95.08W
08/22/2017                   FRANKLIN           KS   LAW ENFORCEMENT

            FLASH FLOODING OF SEVERAL STREETS IN
            WELLSVILLE.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:36 PM CDTFlash Flood WarningTOPJefferson6 hr
Aug 21, 7:49 PM CDTSpecial Weather StatementTOPJackson26 min
Aug 21, 7:59 PM CDTSpecial Weather StatementTOPShawnee31 min
Aug 21, 8:12 PM CDTSpecial Weather StatementTOPWabaunsee33 min
Aug 21, 8:27 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee20 min
Aug 21, 8:45 PM CDTSpecial Weather StatementTOPJefferson30 min
Aug 21, 9:09 PM CDTSpecial Weather StatementTOPDouglas36 min
Aug 21, 9:13 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson34 min
Aug 21, 9:30 PM CDTSpecial Weather StatementTOPLyon30 min
Aug 21, 9:55 PM CDTFlash Flood WarningTOPJackson, Jefferson4 hr
Aug 21, 10:03 PM CDTFlash Flood WarningTOPDouglas, Jackson, Jefferson, Shawnee, Wabaunsee4 hr
Aug 22, 12:01 AM CDTFlash Flood WarningTOPDouglas, Franklin, Osage, Shawnee6 hr
Aug 22, 1:28 AM CDTAreal Flood AdvisoryTOPFranklin3 hr
Aug 22, 1:51 AM CDTFlash Flood WarningTOPDouglas, Jackson, Jefferson, Shawnee4 hr
Aug 22, 2:29 AM CDTSpecial Weather StatementTOPDouglas, Jefferson, Shawnee31 min
Aug 22, 3:32 AM CDTFlash Flood WarningTOPFranklin4 hr
Aug 22, 4:57 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Lyon, Osage3 hr
Aug 22, 5:03 AM CDTRiver Flood WarningTOPDouglas27 hr
Aug 22, 5:03 AM CDTRiver Flood WarningTOPShawnee22 hr
Aug 22, 5:46 AM CDTFlash Flood WarningTOPDouglas, Franklin, Osage3 hr
Aug 22, 7:29 AM CDTAreal Flood WarningTOPFranklin3 hr
Aug 22, 8:22 AM CDTRiver Flood WarningTOPFranklin47 hr
Aug 22, 8:22 AM CDTRiver Flood WarningTOPFranklin, Osage40 hr
Aug 22, 8:22 AM CDTRiver Flood WarningTOPAnderson, Franklin31 hr
Aug 22, 8:34 AM CDTAreal Flood WarningTOPDouglas, Franklin, Osage4 hr
Aug 22, 10:47 AM CDTAreal Flood WarningTOPFranklin118 min
Aug 22, 12:16 PM CDTAreal Flood WarningTOPDouglas, Franklin, Osage8 hr

Nearby

Areal Flood Warnings in Kansas, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.